Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1984, Volume 52, Issue 1

Effective Policy Tools and Quantity Controls<59:EPTAQC>2.0.CO;2-P
p. 59-86

Kevin Roberts, Roger Guesnerie

This article focuses on the desirability of quantity controls in an economy when the first best optimum is not attainable. Based on the analysis of constrained consumer demand, a formula for the desirability of small personalized compensated quotas is first established. Conclusions for the desirability of anonymous quotas: redistribution in kind, rationing, are derived. Actions on prices through taxes and quantity controls are compared. The analysis is also shown to have implications for the theory of optimum income taxation.

Log In To View Full Content

Journal News